Iowa, 2013

Hail in Iowa, April 29, 2013

April 29, 2013 · NWS DMX · 16 events in 4 counties and zones

A cold front settled south into the Des Moines CWA during the predawn hours of the 29th. Severe parameters were relatively weak with limited moisture available.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$133,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front settled south into the Des Moines CWA during the predawn hours of the 29th. Severe parameters were relatively weak with limited moisture available. Precipitable water was around a half inch with surface dewpoints around 50. The elevated CAPE was only around 400 J/kg with 30 to 40 kts of shear. The freezing level was relatively low, around 10,300 feet. Though there was around 1100 J/kg of downdraft CAPE available, a strong inversion was in place due to the hour of the day. Thunderstorms formed shortly before sunrise along the cold front. The storms continued to develop during the morning hours as the front retreated back to the north. They produced significant amounts of hail, mostly over the far northeast and parts of the north central sections of the Des Moines CWA. Hail up to 2 inches in diameter fell near Waterloo in Black Hawk County. Most of the hail was quarter to half dollar size. There were several reports of hail covering the ground, in some places two to three inches deep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 29, 2:37 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 29, 2:37 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
337 AM CDT MON APR 29 2013

.SHORT TERM.../TODAY /...
ISSUED AT 251 AM CDT MON APR 29 2013

FRONTAL BOUNDARY PROGRESSING ACROSS NORTHERN IOWA THIS MORNING
WITH SOME SCATTERED CONVECTION IN VICINITY OF THE FRONT. HAVE HAD
REPORTS OF PEA TO DIME HAIL WITH THE STRONGER STORMS BUT CAPES
GENERALLY INSUFFICIENT TO PRODUCE LARGE HAIL AT THIS POINT. THE
BOUNDARY WILL SETTLE INTO CENTRAL IOWA TODAY BEFORE WASHING OUT BY
LATE THIS AFTERNOON AS SOUTHERLY FLOW BECOMES REESTABLISHED ACROSS
THE STATE. ONGOING CONVECTION IN THE NORTH WILL CONTINUE TO MOVE
EASTWARD ACROSS THE NORTH THIS MORNING WITH ANY ADDITIONAL
CONVECTION REMAINING ALONG AND NORTH OF INTERSTATE 80 THIS MORNING
NEAR FRONTAL BOUNDARY. THERE APPEARS TO BE A LULL THIS AFTERNOON
FOR MUCH OF THE FORECAST AREA AS WEAK SUBSIDENCE ARRIVES BEHIND
DEPARTING SHORTWAVE. HOWEVER...MODELS DO INDICATE SOME ADDITIONAL
DEVELOPMENT TOWARD THE END OF THE PERIOD (00Z) IN SOUTHERN IOWA
WHERE 850MB FLOW BECOMES REESTABLISHED WITH INCREASING THETA-E
ADVECTION. MODELS ARE QUITE BALLISTIC WITH MUCAPES THIS AFTERNOON
WITH BOTH NAM AND GFS APPROACHING 3500 J/KG IN THE SOUTHEAST.
HOWEVER...THIS ASSUMES DEWPOINTS CLOSE TO THE MID 60S WHICH ISNT
REALISTIC WITH VALUES IN THE MID TO UPPER 50S MUCH MORE LIKELY.
STILL SUFFICIENT INSTABILITY WILL BE PRESENT FOR SOME HAIL THREAT
LATE IN THE PERIOD INTO TONIGHT. WINDS COULD ALSO BECOME AN ISSUE
IF ORGANIZATION IS SUFFICIENT. TEMPERATURES PROBLEMATIC WITH
BOUNDARY AND CLOUDS ADDING UNCERTAINTY TO THE FORECAST. STILL A
DECENT AMOUNTS OF WARMTH AS 850MB TEMPS COOLED SLIGHTLY FROM
SUNDAYS READINGS...HOWEVER PUSH OF COOLER AIR STALLS ACROSS
NORTHERN IOWA. HAVE GENERALLY GONE WARMER IN THE SOUTH TODAY AND
HAVE CHOSEN HIGH END OF GUIDANCE. FARTHER NORTH...WINDS WILL BE
MORE VARIABLE WITH MIXING NOT AS STRONG AND HAVE STAYED A BIT
CLOSER TO GUIDANCE.

.LONG TERM.../TONIGHT THROUGH SUNDAY/...
ISSUED AT 251 AM CDT MON APR 29 2013

LITTLE HAS CHANGED IN OVERALL FORECAST THINKING FROM PREVIOUS
SHIFTS. WARM WEATHER WITH SCATTERED THUNDERSTORM CHANCES WILL
PREVAIL THROUGH TUESDAY...WITH A BIG WEATHER CHANGE COMING TUESDAY
NIGHT AND WEDNESDAY AND MUCH COOLER AND WETTER WEATHER FOR THE
REMAINDER OF THE WEEK.

CURRENTLY A VIGOROUS 500 MB SHORTWAVE IS MOVING OVER BRITISH
COLUMBIA AND WASHINGTON...AND TODAY AND TONIGHT IT WILL CARVE OUT
A LARGE CYCLONIC TROUGH OVER WESTERN CANADA AND THE NORTHWESTERN
U.S. AS IT MOVES OVER NORTH DAKOTA BY SUNRISE TUESDAY. MEANWHILE A
WEAKENING SURFACE FRONT WILL MOVE INTO IOWA FROM THE NORTHWEST TODAY
BEFORE FRONTOLYSIS WASHES OUT THE BOUNDARY TONIGHT. THE REMNANT
INSTABILITY GRADIENT AND WEAK LOW LEVEL CONVERGENCE WILL SUPPORT A
CHANCE FOR THUNDERSTORM DEVELOPMENT MAINLY ACROSS OUR SOUTHERN AND
EASTERN ZONES THIS EVENING AND TONIGHT. WHILE INSTABILITY IS
SOMEWHAT IN QUESTION THERE DOES APPEAR TO BE SOME SLIGHT THREAT
FOR STRONG TO SEVERE STORMS AS DISCUSSED IN SPC PRODUCTS.

THE AFOREMENTIONED VIGOROUS 500 MB SHORTWAVE WILL MOVE FROM NORTH
DAKOTA UP INTO CANADA ON TUESDAY...PUSHING A STRONG COLD FRONT
INTO CENTRAL IOWA BY THE LATE AFTERNOON. THERE IS A FAIR AMOUNT OF
UNCERTAINTY AS TO HOW FAR SOUTHWARD THE FRONT WILL BE ABLE TO
PENETRATE INITIALLY WITH THE SHORTWAVE DEPARTING RAPIDLY TO THE
NORTHEAST...BUT WHEREVER IT RESIDES BY TUESDAY EVENING IT WILL
PROVIDE A FOCUS MECHANISM FOR THUNDERSTORM DEVELOPMENT...AND AGAIN
THERE IS SOME THREAT FOR SEVERE WEATHER WITH MOST PARAMETERS
LOOKING SOMEWHAT BETTER THAN THE DAY BEFORE. CONCURRENTLY ON
TUESDAY ANOTHER STRONG 500 MB SHORTWAVE WILL BE ROUNDING THE BASE
OF THE TROUGH OVER THE PACIFIC NORTHWEST...AND WILL SUBSEQUENTLY
DIG SOUTHWARD RESULTING IN A SLOWING LONGWAVE TROUGH THAT WILL
HAVE SIGNIFICANT IMPACTS ON THE REGION FOR THE REMAINDER OF THE
WEEK. IOWA WILL REMAIN EAST OF THE LONGWAVE TROUGH AXIS THROUGH
THURSDAY...LEADING TO A PROLONGED PERIOD OF SOUTHWESTERLY FLOW AND
PRECIPITATION CHANCES NORTHWEST OF THE NEARLY STALLED SURFACE
FRONT. DURING THIS TIME FRAME THERE IS AGAIN SOME UNCERTAINTY
REGARDING JUST HOW FAR THE TROUGH/FRONT WILL BE ABLE TO
ADVANCE...AND WHETHER ESPECIALLY OUR NORTHWESTERN ZONES WILL BREAK
OUT OF THE BACK OF THE PRECIPITATION SWATH OR WHETHER THEY WILL
REMAIN UNDER IT LIKE THE SOUTHEAST. IN ANY EVENT HAVE CONTINUED
THE UPWARD POP TREND AS THE OVERALL SETUP FOR A PROLONGED RAINFALL
EVENT IS CONVINCING...AND LIKEWISE HAVE CONTINUED TO TREND DAYTIME
TEMPERATURES DOWNWARD FOR THE LATTER HALF OF THE WEEK.

BY LATE THURSDAY A 500 MB LOW WILL CLOSE OFF SOMEWHERE NEAR IOWA
AND BECOME TRAPPED WITHIN A DEVELOPING BLOCKING
PATTERN...REMAINING NEARBY OR OVERHEAD THROUGH AT LEAST SUNDAY AND
EXTENDING THE COLD AND GENERALLY WET WEATHER PATTERN THROUGH THE
WEEKEND. AS THE LOW BECOMES OCCLUDED AND SITS OVERHEAD THE
AVAILABLE ATMOSPHERIC MOISTURE WILL SLOWLY DIMINISH SO RAIN
CHANCES WILL BECOME MORE SCATTERED AND INTERMITTENT...HOWEVER AT
THIS RANGE THERE IS NO WAY TO PREDICT THE DETAILS OF THIS
EVOLUTION SO HAVE LEFT THE POPS BROAD BRUSHED IN THE EXTENDED WITH
CONTINUED COOL TEMPERATURES. IN FACT...THE CURRENT FORECAST WOULD
MAKE THE FIRST SEVERAL DAYS OF MAY ONE OF THE COOLEST SUCH PERIODS
ON RECORD IN THE LAST SEVERAL DECADES. IT IS EVEN POSSIBLE THAT
LIGHT SNOW COULD FALL ACROSS THE NORTH ON THURSDAY MORNING AND/OR
FRIDAY MORNING...WHICH IF IT OCCURS WOULD BE THE FIRST SNOW IN
IOWA IN MAY SINCE 1997. HOWEVER...THINGS WILL NEED TO LINE UP JUST
RIGHT FOR THAT TO HAPPEN.

ALTHOUGH IT IS IN THE FAR FORECAST PERIODS...IT DOES APPEAR
PROBABLE THAT ONCE THE BLOCK BREAKS AND THE LARGE 500 MB GYRE
FINALLY MOVES OFF TO THE EAST THERE SHOULD BE A PERIOD OF RIDGING
ALLOWING FOR SOME TEMPERATURE REBOUND EARLY NEXT WEEK.

&&

.AVIATION...29/06Z
ISSUED AT 1200 AM CDT MON APR 29 2013

IMMEDIATE CONCERN WILL BE EVOLUTION OF WEAK ELEVATED CONVECTION
OVER FAR NW IA AND SRN MN. SUFFICIENT LARGER SCALE FORCING EXISTS
TO MAINTAIN IT OVER NRN IA INTO THE EARLY MORNING HOURS. HAVE
EXPLICITLY MENTIONED IT AT KMCW BUT CONFIDENCE IS NOT GREAT ENOUGH
BEYOND VCSH A TIER SOUTH AT KFOD/KALO. OTHER UPSTREAM NE/SD
SHOWERS MAY REACH CENTRAL IA MON MORNING. REMNANTS OF FRONT MAY
ALSO TRIGGER ADDITIONAL CONVECTION SE LATE IN THE DAY AS SUGGESTED
BY SEVERAL MODELS. HOWEVER THESE MODELS ALSO APPEAR TO BE OVER
DOING LOW LEVEL MOISTURE SO NOTHING MORE THAN VCSH WORDING FOR
KOTM IN LAST 6 HOURS WITH FAIRLY LOW CONFIDENCE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...LEE
AVIATION...SMALL
Hazardous weather outlook, Apr 29, 3:30 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
430 AM CDT MON APR 29 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-301100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
430 AM CDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NON-SEVERE THUNDERSTORMS ARE LIKELY EARLY THIS MORNING...MAINLY NORTH OF
HIGHWAY 20. A FEW OF THESE STORMS MAY PRODUCE SMALL HAIL.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT...MAINLY SOUTH OF A LINE FROM ATLANTIC TO WATERLOO. SOME
OF THESE STORMS COULD BE STRONG TO SEVERE...WITH LARGE HAIL AND
STRONG WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL RETURN ON TUESDAY AFTERNOON AND
EVENING...AND PERSIST INTO WEDNESDAY ACROSS SOUTHEASTERN IOWA. ON
TUESDAY AFTERNOON AND EVENING SOME OF THE STORMS COULD BE STRONG
TO SEVERE...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LEE

The radar

The Des Moines radar (KDMX), 98 km away, was scanning. The volume nearest the first event began at 10:18 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Webster

When
April 29, 4:20 AM CST
Where
Webster County, 0.54 mi S of (Fod)ft Dodge Muni A
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.542, -94.178

Spotter reported hail a little larger than quarters.

Hail, Hardin

When
April 29, 6:38 AM CST
Where
Hardin County, 0.69 mi S of Abbott
Measured
1 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.470, -93.070

An Iowa State Trooper reported quarter size hail on the highway two inches deep.

Hail, Grundy

When
April 29, 6:48 AM CST
Where
Grundy County, 3.49 mi N of Wellsburg
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.480, -92.930

Dime to nickel size hail covering a two mile stretch of T-19 north of Wellsburg. Hail was 2 inches deep.

Hail, Grundy

When
April 29, 7:30 AM CST
Where
Grundy County, 5.57 mi WNW of Fern
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.514, -92.869

Hail, Grundy

When
April 29, 7:32 AM CST
Where
Grundy County, 0.86 mi NW of Fern
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
42.490, -92.780

Quarter size hail covering the ground.

Hail, Black Hawk

When
April 29, 8:19 AM CST
Where
Black Hawk County, Cedar Falls
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
42.520, -92.450

Hail, Black Hawk

When
April 29, 8:20 AM CST
Where
Black Hawk County, 0.86 mi SE of Castle Hill
Measured
1 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.510, -92.390

Hail covering the ground at the intersection of Greenhill Road and Rainbow Drive.|Relayed by KCVM.

Hail, Black Hawk

When
April 29, 8:21 AM CST
Where
Black Hawk County, 1.72 mi SE of Cedar Falls
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
42.500, -92.430

Hail, Black Hawk

When
April 29, 8:23 AM CST
Where
Black Hawk County, Cedar Falls
Measured
1.25 in hail
Property damage
$10,000
Reported by
Public
Coordinates
42.520, -92.450

Hail, Black Hawk

When
April 29, 8:25 AM CST
Where
Black Hawk County, 2.13 mi NNW of Waterloo
Measured
2 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.530, -92.360

Hail, Black Hawk

When
April 29, 8:25 AM CST
Where
Black Hawk County, 1.23 mi SE of Cedar Falls
Measured
1.25 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.510, -92.430

Hail, Black Hawk

When
April 29, 8:30 AM CST
Where
Black Hawk County, 1.02 mi E of Waterloo
Measured
1 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.500, -92.330

One inch wide by one half inch thick hail measured by KWWL.

Hail, Black Hawk

When
April 29, 8:30 AM CST
Where
Black Hawk County, 1.47 mi NNW of Waterloo
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.520, -92.360

Hail, Black Hawk

When
April 29, 8:30 AM CST
Where
Black Hawk County, 1.14 mi NE of Waterloo
Measured
1 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.513, -92.337

Quarter size hall covering the ground two the three inches deep at the intersection of Conger St and Highway 63.

Hail, Black Hawk

When
April 29, 8:30 AM CST
Where
Black Hawk County, Waterloo
Measured
1.25 in hail
Property damage
$3,000
Reported by
Public
Coordinates
42.500, -92.350

Quarter to half dollar size hail.

Hail, Black Hawk

When
April 29, 8:35 AM CST
Where
Black Hawk County, 1.68 mi ENE of Waterloo
Measured
1 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.510, -92.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437743, 437744, 437756, 444405, 437745, 437746, 437752, 437750, 437747, 437748, 437749, 437753, 437754, 437755, 437791, 437751.